Perception and hallucinations

6. Treatment

It is important to note that hallucinations can be caused by the side-effects of certain medications. This includes some antidepressants and drugs for Parkinson’s disease, or certain illnesses (including fever, seizure, stroke, migraine and infection). If a person is experiencing hallucinations, you should consult their GP.

If the person’s hallucinations involve multiple senses, seek medical help immediately, as this can be a sign of serious illness. It is also a good idea to seek medical attention if the hallucinations frighten the person or they last a long time. The same applies if the hallucinations occur often or if the person seems more confused than usual (this may be a sign of delirium).

When visiting the GP, it will help if you bring notes about:

  • what the person saw or sensed
  • what time of day it occurred and after what event (eg nap, meal, exercise)
  • where it happened and how long it lasted
  • how the person responded (eg if they were distressed) and the words they used to describe what they experienced
  • medication the person is taking and the dosage (including any supplements and over-the-counter medications)
  • the person’s medical history, including any previous sight (or other sensory) conditions and mental health issues
  • the person’s use of alcohol or other recreational drugs.

Some people with dementia experiencing hallucinations respond to anti-dementia drugs, particularly people with dementia with Lewy bodies. In some situations, people with dementia may be prescribed antipsychotic medication. Antipsychotic drugs do help some people with dementia, but they can also cause side-effects and should be used with caution and be regularly reviewed. However, there are certain circumstances where antipsychotic medication can be effectively used to treat hallucinations, despite the risks. In some cases they can eliminate or reduce the intensity of psychotic symptoms, such as delusions and hallucinations, and have a calming and sedative effect.

If a person with dementia with Lewy bodies must be prescribed an antipsychotic drug, it should be done under constant supervision and regularly reviewed. People with dementia with Lewy bodies are at particular risk of severe adverse reactions to antipsychotic medication. If you have questions about the use of antipsychotic drugs speak to the GP or consultant.